Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 125, NWS Las Vegas, NV

August 19, 2014Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 19, 2014, 3:33 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2014, 3:33 PM MST (22:33 UTC)
Expired
Aug 19, 2014, 6:30 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 134 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 10.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3074 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

562 
WGUS55 KVEF 192233
FFWVEF
AZC015-200130-
/O.NEW.KVEF.FF.W.0125.140819T2233Z-140820T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
333 PM MST TUE AUG 19 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...

* UNTIL 630 PM MST

* AT 324 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM MULTIPLE THUNDERSTORMS SOUTH OF VALENTINE AND  
  AN ISOLATED STORM NORTHEAST OF VALENTINE...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DIAMOND M RANCH...DIAMOND CREEK ROAD...DIAMOND CREEK CAMPGROUND    
  AND THE BLAKE RANCH ROAD AREA NEAR INTERSTATE 40 AND HIGHWAY 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3494 11333 3496 11396 3583 11354 3583 11334

$$

JS
2 follow-up statements
307 
WGUS75 KVEF 200005
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
505 PM MST TUE AUG 19 2014

AZC015-200130-
/O.CON.KVEF.FF.W.0125.000000T0000Z-140820T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
505 PM MST TUE AUG 19 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR
CENTRAL MOHAVE COUNTY...

AT 452 PM MST...ALTHOUGH THUNDERSTORM ACTIVITY IN THE WARNED AREA 
HAS ENDED...ELEVATED WATER LEVELS IN WASHES AND WATER CROSSING 
ROADWAYS WILL CONTINUE DUE TO RUNOFF FROM EARLIER STORMS. TRAVELERS 
IN THE WARNED AREA SHOULD CONTINUE TO USE CAUTION ON AREA ROADS 
UNTIL WATER HAS A CHANCE TO RECEDE.

LOCATIONS IMPACTED INCLUDE...
DIAMOND CREEK ROAD...DIAMOND CREEK CAMPGROUND AND DIAMOND M RANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3494 11333 3496 11396 3583 11354 3583 11334

$$

JS
311 
WGUS75 KVEF 200124
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
624 PM MST TUE AUG 19 2014

AZC015-200132-
/O.EXP.KVEF.FF.W.0125.000000T0000Z-140820T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MOHAVE AZ-
624 PM MST TUE AUG 19 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MST FOR CENTRAL
MOHAVE COUNTY...

RAIN HAS ENDED IN THE WARNED AREA AND NO FURTHER FLOODING IS 
EXPECTED AT THIS TIME. TRAVELERS IN THE WARNED AREA SHOULD CONTINUE 
TO USE CAUTION HOWEVER AND WATCH FOR AREAS OF STANDING OR FLOWING 
WATER ESPECIALLY IN LOW LYING AREAS.

LAT...LON 3494 11333 3496 11396 3583 11354 3583 11334

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:17 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 19, 2:17 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
217 PM PDT TUE AUG 19 2014

.SYNOPSIS...A LOW PRESSURE SYSTEM DROPPING DOWN THE WEST COAST WILL
ACT UPON MONSOON MOISTURE IN PLACE LEADING TO A CHANCE OF
THUNDERSTORMS OVER SOUTHEAST CALIFORNIA...SOUTHERN NEVADA AND
NORTHWEST ARIZONA AT LEAST THROUGH WEDNESDAY. TEMPERATURES WILL
REMAIN SEVERAL DEGREES BELOW NORMAL.
&&

.SHORT TERM...THROUGH WEDNESDAY NIGHT...BUSY AFTERNOON. EARLY
MORNING THUNDERSTORMS WORKED OVER LINCOLN AND EASTERN MOHAVE
COUNTIES...DRY AIR PUNCHING IN FROM THE WEST HAS CLEARED OUT MOST OF
SAN BERNARDINO COUNTY...AND THE NARROW WEDGE IN BETWEEN OVER FAR
EASTERN SAN BERNARDINO...SOUTHERN CLARK AND WESTERN MOHAVE HAS LIT
UP WITH BIG STORMS THIS AFTERNOON. AS THE MAIN LOW OVER THE WEST
COAST DIGS FARTHER SOUTH WEDNESDAY...SOUTHWEST FLOW OVER OUR AREA
WILL BACK AROUND TO THE SOUTH...ALLOWING THE MOISTURE TO SLOSH BACK
TO THE WEST AND BRING THUNDERSTORM CHANCES BACK TO AREAS SOUTHEAST
OF A LINE FROM BARSTOW TO HIKO. THE SIERRA NEVADA RANGE MAY ALSO SEE
A FEW STORMS THANKS TO THE INFLUENCE OF THE LOW. SOME STORMS ARE
LIKELY TO PERSIST THROUGH WEDNESDAY NIGHT OVER THE EASTERN CWA WITH
THE LOW NEARBY.

.LONG TERM...THURSDAY THROUGH TUESDAY...VERY LITTLE CHANGE TO THE
PREVIOUS THINKING. MODELS HAVE COME INTO SLIGHTLY BETTER AGREEMENT
BRINGING AN UPPER LEVEL LOW ACROSS THE AREA IN THE LATE WEDNESDAY
THROUGH THURSDAY TIMEFRAME. THURSDAY IS EXPECTED TO BE THE MOST
ACTIVE OF THE LONG TERM PERIOD WITH A GENERAL DRYING TREND
THEREAFTER. I DID EXPAND POPS A BIT FURTHER WEST ON THURSDAY TO
ACCOUNT FOR THE SLIGHTLY SLOW ECMWF AND NAM SOLUTIONS. BASICALLY
KEEPING POPS IN EAST OF A PIOCHE...MT. CHARLESTON...MORONGO VALLEY
LINE AND THE BEST CHANCES OVER MOHAVE COUNTY AND THE CLARK COUNTY
MOUNTAINS. KEPT IN A MENTION OF SHOWERS/THUNDERSTORMS OVER
SOUTHEASTERN MOHAVE COUNTY THURSDAY NIGHT AS ECMWF PUSHES THE LOW
OVER THE AREA.

FOR FRIDAY AND SATURDAY KEPT ONLY A SLIGHT CHANCE OF THUNDERSTORMS
MENTIONED OVER MOHAVE COUNTY TO ACCOUNT FOR ANY LINGERING MOISTURE.
OTHERWISE EXPECT DRIER CONDITIONS AND A WARMING TREND INTO EARLY
NEXT WEEK. THERE DOESN'T APPEAR TO BE A STRONG SIGNAL OF RETURNING
MOISTURE THROUGH THE BEGINNING OF NEXT WEEK.
&&

.AVIATION...FOR MCCARRAN...STRONG TO SEVERE THUNDERSTORMS WILL
AFFECT AREAS SOUTHEAST OF THE TERMINAL THIS EVENING AND
OVERNIGHT...WHICH COULD PRODUCE OUTFLOW WINDS AT THE TERMINAL AT
SOME POINT. THUNDERSTORM CHANCES WILL MOVE BACK INTO ALL APPROACH
CORRIDORS WEDNESDAY...WITH THE LOWEST CHANCE IN THE BEATTY CORRIDOR.
THERE WILL ALSO BE A SLIGHT CHANCE AT THE TERMINAL.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT AREAS NEAR
AND EAST OF THE COLORADO RIVER THIS EVENING AND OVERNIGHT...WITH
EXTREMELY HEAVY RAINFALL AND HIGH WINDS THE MAIN THREATS.
THUNDERSTORM CHANCES WILL AFFECT AREAS ROUGHLY EAST OF A LINE FROM
BARSTOW TO HIKO ON WEDNESDAY.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF
FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST
THROUGH WEDNESDAY.
&&

MORGAN/WOLCOTT

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Aug 19, 2:42 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
242 PM PDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD      8 NE DOLAN SPRINGS      35.70N 114.17W
08/19/2014                   MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 2 TO 2.5 FEET OF WATER FLOWING
            ACROSS PIERCE FERRY ROAD AT ARCHIBALD WASH.

&&

WOLCOTT
Local storm report, Aug 19, 3:00 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     FLASH FLOOD      3 WSW COTTONWOOD COVE   35.46N 114.74W
08/19/2014                   CLARK              NV   PARK/FOREST SRVC

            PARK SERVICE REPORTS SIX MILE ROAD NEAR COTTONWOOD COVE
            TEMPORARILY IMPASSABLE DUE TO FLOODING.

&&

WOLCOTT
Local storm report, Aug 19, 3:02 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
302 PM PDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     FLASH FLOOD      5 N BULLHEAD CITY       35.23N 114.55W
08/19/2014                   MOHAVE             AZ   PARK/FOREST SRVC

            PARK SERVICE REPORTS FLOODING DEBRIS OVER THE ROAD TO

            KATHERINES LANDING. ROAD CREWS ON SCENE TO REMOVE DEBRIS.

&&

WOLCOTT
Local storm report, Aug 19, 3:11 PM MST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
311 PM PDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     FLASH FLOOD      12 W MOHAVE (AZM20)     34.94N 114.82W
08/19/2014                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CHP REPORTS ROAD CLOSURE AT US-95 AND GOFFS ROAD DUE TO
            FLOODING.

&&

WOLCOTT
Local storm report, Aug 19, 3:22 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
322 PM PDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     FLASH FLOOD      3 E GOLDEN VALLEY       35.22N 114.17W
08/19/2014                   MOHAVE             AZ   NWS EMPLOYEE

            OFF DUTY NWS EMPLOYEE REPORTS 8-10 INCHES OF FLOWING
            WATER ACROSS BACOBI RD JUST SOUTH OF STATE ROUTE 68.

&&

WOLCOTT
Local storm report, Aug 19, 3:33 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
333 PM PDT TUE AUG 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     FLASH FLOOD      5 N KINGMAN             35.28N 114.05W
08/19/2014                   MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS GRAVEL AND ROCKS ACROSS STOCKTON
            HILL ROAD NEAR MILE MARKER 10 OR NEAR THE ARIZONA GAME
            AND FISH DEPT.

&&

WOLCOTT

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 1:03 AM MSTAreal Flood AdvisoryVEFMohave4 hr
Aug 19, 1:34 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 19, 3:24 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 19, 3:40 AM MSTFlash Flood WarningVEFMohave3 hr
Aug 19, 7:02 AM MSTAreal Flood AdvisoryVEFMohave3 hr
Aug 19, 12:51 PM MSTFlash Flood WarningVEFMohave5 hr
Aug 19, 1:40 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 19, 1:47 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 19, 2:07 PM MSTSevere Thunderstorm WarningVEFMohave53 min
Aug 19, 2:27 PM MSTFlash Flood WarningVEFMohave3 hr
Aug 19, 2:34 PM MSTSevere Thunderstorm WarningVEFMohave29 min
Aug 19, 3:08 PM MSTAreal Flood WarningVEFMohave16 hr
Aug 19, 4:57 PM MSTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.